Hessenberg varieties and hyperplane arrangements

Takuro Abe, Tatsuya Horiguchi, Mikiya Masuda, Satoshi Murai, Takashi Sato

Research output: Contribution to journalArticlepeer-review

10 Citations (Scopus)


Given a semisimple complex linear algebraic group G and a lower ideal I in positive roots of G, three objects arise: The ideal arrangement AI, the regular nilpotent Hessenberg variety Hess(N, I), and the regular semisimple Hessenberg variety Hess(S, I). We show that a certain graded ring derived from the logarithmic derivation module of AI is isomorphic to H*(Hess(N, I)) and H*(Hess(S, I))W, the invariants in H*(Hess(S, I)) under an action of the Weyl group W of G. This isomorphism is shown for general Lie type, and generalizes Borel's celebrated theorem showing that the coinvariant algebra of W is isomorphic to the cohomology ring of the flag variety G/B. This surprising connection between Hessenberg varieties and hyperplane arrangements enables us to produce a number of interesting consequences. For instance, the surjectivity of the restriction map H*(G/B)→H*(Hess(N, I)) announced by Dale Peterson and an affirmative answer to a conjecture of Sommers-Tymoczko are immediate consequences. We also give an explicit ring presentation of H*(Hess(N, I)) in types B, C, and G. Such a presentation was already known in type A or when Hess(N, I) is the Peterson variety. Moreover, we find the volume polynomial of Hess(N, I) and see that the hard Lefschetz property and the Hodge-Riemann relations hold for Hess(N, I), despite the fact that it is a singular variety in general.

Original languageEnglish
Pages (from-to)241-286
Number of pages46
JournalJournal fur die Reine und Angewandte Mathematik
Issue number764
Publication statusPublished - Jul 1 2020

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics


Dive into the research topics of 'Hessenberg varieties and hyperplane arrangements'. Together they form a unique fingerprint.

Cite this